Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Amarillo, TX

May 29, 20084 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 2008, 4:41 PM CDT for 4 counties in Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2008, 4:41 PM CDT (21:41 UTC)
Expired
May 29, 2008, 5:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:12 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:51 PM CDT, 50 minutes earlier.

Area forecast discussion, May 29, 3:51 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT THU MAY 29 2008

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING OVER EASTERN NEW
MEXICO...ALONG AND EAST OF THE DRYLINE. AS THIS DRYLINE SLIDES EAST
THIS EVENING...STORM DEVELOPMENT IS EXPECTED OVER THE WESTERN THIRD
OF THE PANHANDLES WHERE 2000-3000 CAPES AND HIGH EQUIVALENT POTENTIAL
TEMPERATURES EXIST. SURFACE TO H500 WINDS WILL BE QUITE FAVORABLE FOR
ROTATING STORMS. THOUGH LARGE HAIL WILL BE THE PRIMARY THREAT...A
TORNADO TO TWO CANNOT BE RULED OUT...ESPECIALLY OVER THE EXTREME
NORTHWEST CORNER OF THE PANHANDLES.

DRIER CONDITIONS SHOULD EMERGE ON FRIDAY AFTER THE DRYLINE MOVES
THROUGH THE AREA. A COLD FRONT PUSHES SOUTH ON SATURDAY...COOLING
TEMPERATURES FOR A BRIEF TIME. WARMER TEMPERATURES RETURN ON SUNDAY
AS A LOW PRESSURE SYSTEM DEVELOPS AND STRENGTHENS THE SOUTHERLY FLOW.
THE DRYLINE IS EXPECTED TO DRIFT ACROSS THE WESTERN AND CENTRAL PARTS
OF THE PANHANDLES...SPREADING DRY AIR EAST.

MODELS PAINT ANOTHER WEATHER SYSTEM AROUND THE MIDDLE OF NEXT WEEK.
CONFIDENCE IS LOW AT THIS TIME GIVEN THE LARGE VARIANCE WITH THE
TIMING AND LOCATION OF THIS POTENTIAL SYSTEM.

NUNEZ

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER ALL
BUT THE SOUTHEAST CORNER OF THE TEXAS PANHANDLE. ON FRIDAY...AFTERNOON
RELATIVE HUMIDITIES COULD FALL BELOW 15 PERCENT THOUGH WIND SPEEDS
SHOULD BE LIGHTER. A FIRE DANGER STATEMENT MAY BE REQUIRED ON FRIDAY
IF THESE CONDITIONS PERSIST.

DRYLINE MARCHES EAST ACROSS THE PANHANDLES ON SUNDAY. SURFACE WINDS
COULD EXCEED 20 MPH WHILE AFTERNOON RELATIVE HUMIDITIES DROP BELOW 15
PERCENT. THIS DAY WILL NEED TO MONITORED CLOSELY FOR CRITICAL FIRE
WEATHER CONDITIONS.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  94  58  91  63 /  20   0   0   5   5
BEAVER OK                  64  93  59  92  63 /  30   0   0  10  10
BOISE CITY OK              57  89  54  87  60 /  20   0   0   5   5
BORGER TX                  68  94  65  92  69 /  20   0   0  10   5
BOYS RANCH TX              64  94  58  93  60 /  20   0   0   5   5
CANYON TX                  61  95  56  93  61 /  20   0   0   5   5
CLARENDON TX               65  95  64  93  67 /  10   0   0   5   5
DALHART TX                 58  90  55  89  57 /  20   0   0   5   5
GUYMON OK                  61  92  59  89  63 /  30   0   0  10   5
HEREFORD TX                61  93  55  92  61 /  20   0   0   5   5
LIPSCOMB TX                66  92  60  92  65 /  20   0   0  10  10
PAMPA TX                   66  92  64  90  69 /  20   0   0  10   5
SHAMROCK TX                66  93  67  94  69 /  10   0   0   5  10
WELLINGTON TX              68  95  67  95  69 /   5   0   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/08
Hazardous weather outlook, May 29, 2:35 PM CDT, 2 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT THU MAY 29 2008

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
235 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
PANHANDLE AND NORTHWESTERN AND WESTERN SECTIONS OF THE TEXAS
PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SURFACE TROUGH NEAR THE NEW MEXICO STATE LINE AND ALONG THE
DRYLINE IN EASTERN NEW MEXICO THIS AFTERNOON...AND WILL MOVE
NORTHEAST THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM ANY STORMS THAT FORM. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO COLUMNS OF
COUNTIES IN THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 9 PM CDT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT
DUE TO SOUTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING ACROSS
THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES.

KRAMAR

In the hours before

Local storm report, May 29, 4:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT THU MAY 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 WSW CANYON            34.98N 101.94W
05/25/2008                   RANDALL            TX   PUBLIC

            STRONG WINDS DESTROYED A METAL BARN

&&

EVENT NUMBER 00418

JOHNSON
Special weather statement, May 29, 4:27 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT THU MAY 29 2008

TXZ006-292200-
HARTLEY TX-
427 PM CDT THU MAY 29 2008

...STRONG THUNDERSTORM IN EASTERN HARTLEY COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HARTLEY MOVING NORTHEAST AT
45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:28 AM CDTSevere Thunderstorm WarningAMADallam, Hartley47 min
May 29, 5:01 PM CDTSevere Thunderstorm WarningAMADallam33 min
May 29, 6:17 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman58 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningAMAHansford64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.